UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 16

of 'Tricyclic antidepressant poisoning'

16
TI
Seizures associated with poisoning in children: tricyclic antidepressant intoxication.
AU
Citak A, Soysal DD, Uçsel R, Karaböcüoglu M, Uzel N
SO
Pediatr Int. 2006 Dec;48(6):582-5.
 
BACKGROUND: The aim of this study was to examine the characteristics of seizure due to poisoning.
METHODS: This was a retrospective analysis, throughout 4 years of hospital admissions for poisoning. Data of patients with seizures due to poisoning were evaluated with respect to the causes, frequencies and complications of seizures.
RESULTS: Among the 1561 admissions due to intoxication during the review period, seizures developed in 26 cases (1.6%). Tricyclic antidepressant overdose (n = 11, 42%) was the leading cause of seizure due to poisoning. Generalized tonic-clonic seizures were observed in 24 patients. Status epilepticus developed in six patients (23%). Mechanical ventilation was applied in 12 (46%) patients. Cardiac complications were observed in 11 (42%) patients with seizures. Two patients who had cardiac arrest due to acepromazine maleate and imipramine intoxication died.
CONCLUSION: One of the causes of seizures in pediatric age group is intoxication. Seizures due to intoxications may cause serious clinical conditions. Intoxications should be thought when a patient is admitted with the diagnosis of afebrile seizure even if there is no history of drug intake.
AD
Department of Pediatric Emergency, Institute of Child Health, Istanbul University, Istanbul, Turkey. citak@istanbul.edu.tr
PMID